Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 299, NWS Des Moines, IA

July 11, 2004Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2004, 3:47 PM CDT for Decatur County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 3:47 PM CDT (20:47 UTC)
Expired
Jul 11, 2004, 4:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3561 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 112047
SVRDMX
IAC053-112130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 430 PM CDT

* AT 346 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF GRAND RIVER TO
  24 MILES SOUTHWEST OF LAMONI...OR FROM 64 MILES SOUTHWEST OF DES
  MOINES TO 90 MILES SOUTH OF DES MOINES...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR LAMONI MUNICIPAL AIRPORT AROUND 355 PM...
  NEAR GRAND RIVER AROUND 400 PM...
  NEAR DAVIS CITY AROUND 405 PM...
  NEAR DECATUR CITY AROUND 410 PM...
  NEAR LEON AROUND 415 PM AND
  4 MILES SOUTHEAST OF VAN WERT AROUND 420 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM SUNDAY
EVENING FOR SOUTHWESTERN IOWA.

LAT...LON 4090 9401 4058 9401 4058 9411 4058 9394
      4058 9358 4089 9357

$$

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:50 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 11, 2:50 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT SUN JUL 11 2004

.DISCUSSION...
ISSUES WITH ONGOING CONVECTION INTO THIS EVENING THEN BOUNDARY
PASSING THROUGH STATE LATE TOMORROW NIGHT AND TUESDAY.
CURRENTLY...CONVECTION FROM MORNING COMPLEX IN EAST BEGINNING TO
COMBINE WITH CONVECTION FROM MCV IN EASTERN NEBRASKA. HAVE HAD
SPORADIC SVR WX DURING THE LATE MORNING INTO THE AFTERNOON BUT MAIN
ISSUE APPEARS TO BE VERY HEAVY RAINFALL.  PWATS AROUND 2 INCHES
FEEDING THE STORMS A DEEP WARM CLOUD LAYER HELPING TO PRODUCE
RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR AT TIMES. APPEARS
CONVECTION SHOULD BE PRIMARILY AN EVENING EVENT AS MCV IN EASTERN
NEBRASKA PASSES THROUGH SOUTHERN IA.  WEAK SUBSIDENCE ALONG WITH
INCREASING CAP SHOULD LIMIT CONVECTIVE POTENTIAL LATER TONIGHT INTO
MONDAY AHEAD OF APPROACHING BOUNDARY. WITH THERMAL RIDGE STRETCHING
INTO IA ON MONDAY...TEMPS SHOULD BE INTO THE 90S FOR MUCH OF THE
CWA. CAP EXPECTED TO WEAKEN MONDAY NIGHT/TUESDAY AS SHORTWAVE IN
WESTERLIES MOVES THROUGH ND INTO NORTHERN MN. ENOUGH CONVERGENCE
ALONG THE BOUNDARY SHOULD ALLOW FOR SOME CONVECTION BY MONDAY NIGHT
ACRS THE CWA AND WL ONCE AGAIN HAVE TO BE ALERT FOR HEAVY RAINFALL.
THE THREAT WL MOVE GRADUALLY SOUTH AND EAST ON TUESDAY BEFORE
SUBSIDENCE AND A DRIER AIRMASS PUSH IN BY LATER TUESDAY. COOLER AND
RELATIVELY DRY CONDITIONS EXPECTED INTO THE FIRST PART OF THE
EXTENDED AS WEAK SFC RIDGING PASSES THROUGH THE STATE. HOWEVER...
WAVES RIDING OVER BUILDING UPPER RIDGE SHOULD EVENTUALLY DIVE INTO
THE MIDWEST WITH INCREASING CHANCES OF PCPN INTO NEXT WEEKEND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COGIL
Hazardous weather outlook, Jul 11, 5:46 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
546 AM CDT SUN JUL 11 2004

IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-081>084-
092>095-121100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-
DALLAS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-
KOSSUTH-LUCAS-MADISON-PALO ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-STORY-
TAYLOR-UNION-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT-
546 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND WESTERN IOWA...ALONG AND WEST OF A FOREST CITY...TO
AMES...DES MOINES...AND CORYDON LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING.
THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL
PRODUCE LOCALLY HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
MONDAY NIGHT AND EARLY TUESDAY.  SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS.  THE
NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY.

IAZ007-017-026>028-037>039-049-050-061-062-074-075-085-086-096-097-
121100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-DAVIS-FRANKLIN-GRUNDY-
HARDIN-JASPER-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-TAMA-WAPELLO-
WORTH-
546 AM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
ALONG AND EAST OF A NORTHWOOD...TO NEWTON...TO CENTERVILLE LINE.

.DAY ONE...TODAY AND TONIGHT

FOG CAN BE EXPECTED EARLY THIS MORNING.  IT WILL BE DENSE IN
AREAS WITH VISIBILITIES DOWN TO A QUARTER MILE OR LESS.  CONDITIONS
ARE FORECAST TO IMPROVE AROUND 800 AM AFTER THE SUN RISES AND
SCATTERED THUNDERSTORMS APPROACH FROM THE WEST.  THESE SCATTERED
STORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING. THE STORMS ARE
EXPECTED TO BE BELOW SEVERE LIMITS...BUT COULD STILL PRODUCE LOCALLY
HEAVY RAINS...SMALL HAIL...AND WIND GUSTS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST
MONDAY NIGHT AND EARLY TUESDAY.  SOME OF THESE STORMS MAY BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINS.  THE
NEXT CHANCES FOR SHOWERS AND STORMS WILL THEN HOLD OFF UNTIL
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND EARLY TUESDAY.

SMALL

In the hours before

Special weather statement, Jul 11, 11:59 AM CDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1159 AM CDT SUN JUL 11 2004

IAZ057>062-070>075-081>086-092>097-112300-

...SEVERE THUNDERSTORM WATCH #603 REMAINS IN EFFECT UNTIL 600 PM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               CASS                  CLARKE
  DALLAS                DAVIS                 DECATUR
  GUTHRIE               JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MONROE                POLK                  POWESHIEK
  RINGGOLD              TAYLOR                UNION
  WAPELLO               WARREN                WAYNE

COGIL
Local storm report, Jul 11, 1:25 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
125 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     OSKALOOSA               41.29N 92.64W
07/11/2004  50 MPH           MAHASKA            IA   AWOS

&&

ST
Local storm report, Jul 11, 1:31 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND GST     OTTUMWA                 41.02N 92.42W
07/11/2004  65 MPH           WAPELLO            IA   CO-OP OBSERVER

            LARGE TREE LIMB FELL ON POWER LINES.

&&

ST
Local storm report, Jul 11, 1:41 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
141 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             3 W NEW VIRGINIA        41.18N 93.79W
07/11/2004  1.00 INCH        WARREN             IA   EMERGENCY MNGR

&&

ST
Local storm report, Jul 11, 1:45 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
07/11/2004  1.75 INCH        WARREN             IA   TRAINED SPOTTER

&&

ST
Local storm report, Jul 11, 2:15 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     1 E OSKALOOSA           41.29N 92.62W
07/11/2004                   MAHASKA            IA   TRAINED SPOTTER

            2 LARGE TREES DOWN AND HOUSE DAMAGE.

&&

ST

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:23 AM CDTSevere Thunderstorm WarningDMXDallas, Madison37 min
Jul 11, 7:47 AM CDTSevere Thunderstorm WarningDMXWinnebago43 min
Jul 11, 10:17 AM CDTSevere Thunderstorm WarningDMXStory43 min
Jul 11, 11:05 AM CDTSevere Thunderstorm WarningDMXDavis40 min
Jul 11, 11:16 AM CDTSevere Thunderstorm WarningDMXTama29 min
Jul 11, 11:32 AM CDTSevere Thunderstorm WarningDMXPoweshiek28 min
Jul 11, 12:10 PM CDTSevere Thunderstorm WarningDMXAdair, Madison50 min
Jul 11, 12:49 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello41 min
Jul 11, 1:11 PM CDTSevere Thunderstorm WarningDMXMadison19 min
Jul 11, 1:19 PM CDTSevere Thunderstorm WarningDMXWarren56 min
Jul 11, 1:51 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas54 min
Jul 11, 5:28 PM CDTFlash Flood WarningDMXWayne6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.